(NaturalNews) A drug researcher who presided over the trial that first raised concerns over the diabetes blockbuster Avandia has warned that further tests of the drug's safety would be unethical.
In 2009, David Juurlink of Sunnybrook Health Sciences Center in Toronto was the lead author of a study that compared rates of heart failure and death among older diabetics taking Avandia (known generically as rosiglitazone) and those taking Actos (pioglitazone), another drug in the same family. That study found that patients taking Avandia were 30 percent more likely to suffer heart failure or death.
Now Juurlink has joined with Sidney Wolfe, director of health research for Public Citizen, to call for the cancellation of another planned Avandia-Actos comparison study, known as the Thiazolidinedione Intervention in Vitamin D Evaluation (TIDE) trial.
The TIDE trial is to be performed by Avandia manufacturer GlaxoSmithKline at the behest of the FDA, which in 2007 ordered the company to conduct further safety studies of the drug. The FDA's order came after it required the company to put a "black box" warning on the drug's packaging about the risk of heart attack and heart failure.
The strong results of the 2009 study make any further comparison unethical, Juurlink and Wolfe have warned. The TIDE trial would expose "thousands of high-risk patients with diabetes to a drug with an unfavorable safety profile and clinical advantage over its comparator," they wrote in an open letter to the FDA.
The TIDE study is due to be carried out in 14 different countries, including Third World countries such as Chile, India, Latvia, Mexico and Pakistan.
"[The] price of definitive proof" that Avandia
is unsafe, "will almost certainly be measured in the lives of study subjects who have been incompletely informed about the risks and benefits of participation," Wolfe and Juurlink wrote.
All drugs in the thiazolidinedione class, including Actos and Avandia, have also been linked to increased risk of anemia, edema, macular edema, bony fractures and acute liver injury.
Sources for this story include: http://latimesblogs.latimes.com/booster_shot...